Advertise Follow Us
Triamcinolone (Vetalog) is one of the most common corticosteroids used for joint injections in performance horses. Although there is little hard evidence to support the concern, it has also been implicated as causing laminitis as an unfortunate side effect. This retrospective clinical study, conducted by researchers in the United Kingdom, used 10 years of clinical records including over 1,500 Thoroughbred horses to quantify the risk of laminitis among horses treated with joint injections using triamcinolone compared with untreated, matched controls. The hospital records were used to determine whether the subjects received triamcinolone and then whether they developed laminitis over the course of a 4-month follow-up period.
Approximately 1/3 of the horses initially enrolled were lost to follow-up. Among the remaining 966 horses and their matched controls, the incidence of laminitis in both the treated and control groups was about 0.3% (6 out of 1,932) with no difference between the treated and control groups. There was also no increased risk of laminitis seen among already high-risk horses such as pony breeds.
The authors concluded that while baseline risk for laminitis, such as one might expect in obese horses or pony breeds, should still be considered before administering triamcinolone, the laminitis risk that could be associated with this treatment should not be overstated particularly where this corticosteroid is indicated as the best therapeutic option.
— Haseler et al. EVJ 2020; in press
Researchers from Italy and Germany examined the usefulness of blood tests…